Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 364, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 30, 2018, 7:29 PM CDT for Barber County, Pratt County, Kansas. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2018, 7:29 PM CDT (00:29 UTC)
- Expired
- Jul 30, 2018, 8:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barber County, KS, Pratt County, KS
The radar
The Vance AFB radar (KVNX), 71 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 7:38 PM CDT | HAIL 2 | 5 S Coats, KS | ALSO WITH WIND GUSTS ESTIMATED 50 MPH. |
| Jul 30, 7:42 PM CDT | HAIL 1.75 | 5 N Lake City, KS | |
| Jul 30, 7:56 PM CDT | TSTM WND GST 51 | Medicine Lodge Asos Sit, KS | ASOS STATION P28, MEDICINE LODGE ASOS SITE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 193 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1817 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
378
WUUS53 KDDC 310029
SVRDDC
KSC007-151-310130-
/O.NEW.KDDC.SV.W.0364.180731T0029Z-180731T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
729 PM CDT MON JUL 30 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Barber County in south central Kansas...
South central Pratt County in south central Kansas...
* Until 830 PM CDT.
* At 729 PM CDT, a severe thunderstorm was located very near Coats,
moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Medicine Lodge, Kiowa, Hardtner, Sawyer, Hazelton, Coats, Lake
City, Sun City and Aetna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9900 3751 9896 3753 9864 3702 9834
3700 9835
TIME...MOT...LOC 0029Z 335DEG 29KT 3748 9882
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEID2 follow-up statements
039
WWUS53 KDDC 310042
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
742 PM CDT MON JUL 30 2018
KSC151-310051-
/O.CAN.KDDC.SV.W.0364.000000T0000Z-180731T0130Z/
Pratt KS-
742 PM CDT MON JUL 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PRATT COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3700 9900 3743 9890 3745 9863 3702 9834
3700 9835
TIME...MOT...LOC 0041Z 344DEG 30KT 3737 9880
$$
KSC007-310130-
/O.CON.KDDC.SV.W.0364.000000T0000Z-180731T0130Z/
Barber KS-
742 PM CDT MON JUL 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR BARBER COUNTY...
At 741 PM CDT, a severe thunderstorm was located very near Lake City,
moving south at 35 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Public and radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Medicine Lodge, Kiowa, Hardtner, Hazelton, Lake City and Aetna.
At 738 PM CDT, two inch diameter hail was reported 5 miles south of
Coats.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3700 9900 3743 9890 3745 9863 3702 9834
3700 9835
TIME...MOT...LOC 0041Z 344DEG 30KT 3737 9880
HAIL...2.00IN
WIND...60MPH
$$
UMSCHEID723
WWUS53 KDDC 310111
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
811 PM CDT MON JUL 30 2018
KSC007-310130-
/O.CON.KDDC.SV.W.0364.000000T0000Z-180731T0130Z/
Barber KS-
811 PM CDT MON JUL 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTH CENTRAL BARBER COUNTY...
At 810 PM CDT, a severe thunderstorm was located 6 miles north of
Hardtner, moving south at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Kiowa and Hardtner.
At 742 PM CDT, golf ball size hail was reported 5 miles north of
Lake City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3718 9879 3720 9860 3700 9848 3700 9882
TIME...MOT...LOC 0110Z 342DEG 32KT 3710 9868
HAIL...1.75IN
WIND...60MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 6:02 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 30, 6:02 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 602 PM CDT Mon Jul 30 2018 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Tuesday) Issued at 240 PM CDT Mon Jul 30 2018 Upper cold pool over the Missouri valley this afternoon may result in southward propagation of shower and thunderstorms into the I-70 corridor and portions of central Kansas by late afternoon. Whatever instability remains will be weakened with the loss of insolation heading into the evening. The rest of the evening and night will bring an increasingly clearer sky and much cooler temperatures. It was noted the low temp record at DDC for Tuesday is 50, and the cooler solutions are not far from these solutions in the low 50s mostly, especially across west central Kansas counties. HRRR soundings and NAM plan views are showing quite low to near saturated dew point depressions as the winds become light under high pressure toward 12 UTC. However, of the convective allowing models, only the NMM is indicative of any limited areas of dense fog development. Tuesday will bring the return of light south winds, and with full insolation, perhaps a warming through the mid 80s at best, as the region will still be under a boundary layer- cool to neutral advection pattern. .LONG TERM...(Tuesday night through Monday) Issued at 240 PM CDT Mon Jul 30 2018 For Wednesday and into the weekend, the ECMWF maintains increasing 500 mb heights across the central High Plains. The westerly momentum is focused across the northern tier of U.S. states and southern Canada during this timframe. A gradual warming and overall dry weather period is likely through the weekend, albeit model and MOS are showing well below average high temperatures through about mid week. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 600 PM CDT Mon Jul 30 2018 VFR conditions will prevail at all TAF sites through early Tuesday afternoon. Light and variable winds will persist across southwest and central Kansas through Tuesday afternoon as surface high pressure in the Dakotas sinks southward into the Central Plains during the period. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 83 61 88 / 10 0 0 0 GCK 50 83 59 89 / 10 0 0 0 EHA 55 84 61 91 / 10 0 0 10 LBL 55 84 61 91 / 10 0 0 0 HYS 56 83 60 88 / 50 0 0 0 P28 60 85 63 90 / 50 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...JJohnson
Hazardous weather outlook, Jul 30, 4:05 AM CDT, 15 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 405 AM CDT Mon Jul 30 2018 KSZ030-031-043>046-061>066-074>081-084>090-310915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 405 AM CDT Mon Jul 30 2018 /305 AM MDT Mon Jul 30 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jul 30, 2:02 PM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
202 PM CDT MON JUL 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM HEAVY RAIN 3 NNW JOHNSON CITY 37.60N 101.77W
07/29/2018 E1.76 INCH STANTON KS EMERGENCY MNGR
THE 1.76" OF RAIN FELL IN 15 MINUTES. STORM
TOTAL WAS 2.76".
&&
JAHLocal storm report, Jul 30, 2:06 PM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
206 PM CDT MON JUL 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 PM HEAVY RAIN 3 NNW JOHNSON CITY 37.60N 101.77W
07/29/2018 E1.76 INCH STANTON KS EMERGENCY MNGR
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 3
NNW JOHNSON CITY. THE 1.76" OF RAIN FELL IN
22 MINUTES. STORM TOTAL WAS 2.76".
&&
JAHSpecial weather statement, Jul 30, 5:10 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
510 PM CDT MON JUL 30 2018
KSZ031-046-302315-
Rush KS-Ellis KS-
510 PM CDT MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSH AND ELLIS
COUNTIES UNTIL 615 PM CDT...
At 509 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Catherine, moving southeast at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Hays, La Crosse, Victoria, Walker, Catherine, Otis, Bison,
Schoenchen, Rush Center, Liebenthal, Timken, Emmeram, Yocemento,
Munjor, Loretta, Pfeifer, Toulon and Antonino.
LAT...LON 3907 9904 3850 9903 3844 9934 3898 9949
3901 9927 3909 9906
TIME...MOT...LOC 2209Z 316DEG 29KT 3892 9920
UMSCHEIDLocal storm report, Jul 30, 5:55 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
555 PM CDT MON JUL 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM TSTM WND DMG 8 N MANTER 37.64N 101.89W
07/29/2018 STANTON KS EMERGENCY MNGR
THE EMERGENCY MANAGER DESCRIBED VEHICLES
THAT WERE LIFTED OFF THE ROAD AT THIS
LOCATION AND OVERTURNED.
1000 PM HAIL MANTER 37.52N 101.88W
07/29/2018 E2.50 INCH STANTON KS BROADCAST MEDIA
BROADCAST MEDIA TWITTER POSTED PICTURE THAT
VIEWER SENT OF TENNIS BALL HAIL IN MANTER.
1000 PM HAIL 2 WNW JOHNSON CITY 37.58N 101.78W
07/29/2018 E1.25 INCH STANTON KS EMERGENCY MNGR
1000 PM TSTM WND GST 2 WNW JOHNSON CITY 37.58N 101.78W
07/29/2018 E80 MPH STANTON KS EMERGENCY MNGR
1000 PM HAIL MANTER 37.53N 101.88W
07/29/2018 E1.75 INCH STANTON KS PUBLIC
PHOTOGRAPH WAS RECEIVED VIA SOCIAL MEDIA.
1014 PM HEAVY RAIN 3 NNW JOHNSON CITY 37.60N 101.77W
07/29/2018 E1.76 INCH STANTON KS EMERGENCY MNGR
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 3
NNW JOHNSON CITY. THE 1.76" OF RAIN FELL IN
22 MINUTES. STORM TOTAL WAS 2.76".
1025 PM TSTM WND GST RICHFIELD 37.27N 101.78W
07/29/2018 E65 MPH MORTON KS MESONET
CORRECTS PREVIOUS TSTM WND GST REPORT FROM
RICHFIELD.
1038 PM HAIL 10 NNW FETERITA 37.29N 101.52W
07/29/2018 E1.75 INCH STEVENS KS PUBLIC
GOLF BALL SIZE HAIL REPORTED.
1042 PM HAIL 9 NW FETERITA 37.26N 101.58W
07/29/2018 E1.25 INCH MORTON KS PUBLIC
HALF DOLLAR SIZE HAIL REPORTED.
1235 AM FLOOD 3 NNE JOHNSON CITY 37.61N 101.74W
07/30/2018 STANTON KS EMERGENCY MNGR
SOME RURAL ROADS ACROSS THE COUNTY WERE
FLOODED.
&&Special weather statement, Jul 30, 5:55 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
555 PM CDT MON JUL 30 2018
KSZ066-310000-
Stafford KS-
555 PM CDT MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR STAFFORD COUNTY UNTIL 700 PM
CDT...
At 555 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Ellinwood, moving south at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
St. John, Stafford, Hudson, Seward, Radium, Neola, Zenith and
Dillwyn.
LAT...LON 3783 9889 3820 9891 3826 9891 3826 9850
3819 9847 3782 9848
TIME...MOT...LOC 2255Z 342DEG 27KT 3832 9866
UMSCHEIDSpecial weather statement, Jul 30, 7:17 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
717 PM CDT MON JUL 30 2018
KSZ081-090-310115-
Pratt KS-Barber KS-
717 PM CDT MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARBER AND SOUTHERN
PRATT COUNTIES UNTIL 815 PM CDT...
At 717 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles north of Coats, moving south at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Pratt, Medicine Lodge, Sharon, Sawyer, Isabel, Coats, Lake City, Sun
City and Cairo.
LAT...LON 3716 9889 3761 9898 3772 9846 3739 9846
3738 9835 3717 9835
TIME...MOT...LOC 0017Z 340DEG 23KT 3756 9884
UMSCHEIDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 7:17 PM CDT | Special Weather Statement | DDC | Barber, Pratt | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.